Hypersensitivity reaction associated with abacavir therapy in an Indian HIV patient – A case report

Manju Janardhanan, V. Mohan Babu Amberkar, Sudha Vidyasagar, K. Meena Kumari, Sadhana N. Holla

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

The most important and unique adverse effect of abacavir (ABC) is fatal hypersensitivity reaction (HSR). The objective of this report is to describe a case of ABC induced HSR that occurred in an Indian HIV patient during treatment. Although this adverse effect is not uncommon, it is perhaps underreported or has never been reported so far in an Indian case scenario. A 44-year-old known case of HIV-1 was admitted in view of his worsening condition and very low CD4 cell counts 3 cells/μL. He was on anti-retroviral therapy since three years but not regular. On the basis of treatment failure, non-compliance and progressive low CD4 counts, the anti HIV regime was switched over to abacavir 600 mg+ atazanavir/ ritonavir 300mg/100mg Two weeks after ABC therapy he presented with maculopapular rash, headache and signs of hepatic damage (serum AST, ALP and ALT increased to 3-4 fold) suggestive of hypersensitivity reaction. As we know discontinuation of the drug is the ultimate litmus test to confirm diagnosis of drug induced adverse reaction. We did confirm ABC induced HSR by de-challenge wherein, rash disappeared within 2-3 days and LFT came back to normal within 5 days. However, no rechallenge was done. HSR was more in favour of ABC because atazanavir failed to produce any similar reaction after re-challenge.

Original languageEnglish
Pages (from-to)HD01-HD02
JournalJournal of Clinical and Diagnostic Research
Volume8
Issue number9
DOIs
Publication statusPublished - 01-01-2014

Fingerprint

Hypersensitivity
HIV
CD4 Lymphocyte Count
Exanthema
Therapeutics
Patient treatment
Ritonavir
Drug-Related Side Effects and Adverse Reactions
Treatment Failure
Pharmaceutical Preparations
Headache
abacavir
HIV-1
Liver
Serum
Atazanavir Sulfate

All Science Journal Classification (ASJC) codes

  • Clinical Biochemistry

Cite this

@article{5c339d66261f405f9b0ec6b9bb592b10,
title = "Hypersensitivity reaction associated with abacavir therapy in an Indian HIV patient – A case report",
abstract = "The most important and unique adverse effect of abacavir (ABC) is fatal hypersensitivity reaction (HSR). The objective of this report is to describe a case of ABC induced HSR that occurred in an Indian HIV patient during treatment. Although this adverse effect is not uncommon, it is perhaps underreported or has never been reported so far in an Indian case scenario. A 44-year-old known case of HIV-1 was admitted in view of his worsening condition and very low CD4 cell counts 3 cells/μL. He was on anti-retroviral therapy since three years but not regular. On the basis of treatment failure, non-compliance and progressive low CD4 counts, the anti HIV regime was switched over to abacavir 600 mg+ atazanavir/ ritonavir 300mg/100mg Two weeks after ABC therapy he presented with maculopapular rash, headache and signs of hepatic damage (serum AST, ALP and ALT increased to 3-4 fold) suggestive of hypersensitivity reaction. As we know discontinuation of the drug is the ultimate litmus test to confirm diagnosis of drug induced adverse reaction. We did confirm ABC induced HSR by de-challenge wherein, rash disappeared within 2-3 days and LFT came back to normal within 5 days. However, no rechallenge was done. HSR was more in favour of ABC because atazanavir failed to produce any similar reaction after re-challenge.",
author = "Manju Janardhanan and {Mohan Babu Amberkar}, V. and Sudha Vidyasagar and {Meena Kumari}, K. and Holla, {Sadhana N.}",
year = "2014",
month = "1",
day = "1",
doi = "10.7860/JCDR/2014/10063.4820",
language = "English",
volume = "8",
pages = "HD01--HD02",
journal = "Journal of Clinical and Diagnostic Research",
issn = "2249-782X",
publisher = "Journal of Clinical and Diagnostic Research",
number = "9",

}

Hypersensitivity reaction associated with abacavir therapy in an Indian HIV patient – A case report. / Janardhanan, Manju; Mohan Babu Amberkar, V.; Vidyasagar, Sudha; Meena Kumari, K.; Holla, Sadhana N.

In: Journal of Clinical and Diagnostic Research, Vol. 8, No. 9, 01.01.2014, p. HD01-HD02.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Hypersensitivity reaction associated with abacavir therapy in an Indian HIV patient – A case report

AU - Janardhanan, Manju

AU - Mohan Babu Amberkar, V.

AU - Vidyasagar, Sudha

AU - Meena Kumari, K.

AU - Holla, Sadhana N.

PY - 2014/1/1

Y1 - 2014/1/1

N2 - The most important and unique adverse effect of abacavir (ABC) is fatal hypersensitivity reaction (HSR). The objective of this report is to describe a case of ABC induced HSR that occurred in an Indian HIV patient during treatment. Although this adverse effect is not uncommon, it is perhaps underreported or has never been reported so far in an Indian case scenario. A 44-year-old known case of HIV-1 was admitted in view of his worsening condition and very low CD4 cell counts 3 cells/μL. He was on anti-retroviral therapy since three years but not regular. On the basis of treatment failure, non-compliance and progressive low CD4 counts, the anti HIV regime was switched over to abacavir 600 mg+ atazanavir/ ritonavir 300mg/100mg Two weeks after ABC therapy he presented with maculopapular rash, headache and signs of hepatic damage (serum AST, ALP and ALT increased to 3-4 fold) suggestive of hypersensitivity reaction. As we know discontinuation of the drug is the ultimate litmus test to confirm diagnosis of drug induced adverse reaction. We did confirm ABC induced HSR by de-challenge wherein, rash disappeared within 2-3 days and LFT came back to normal within 5 days. However, no rechallenge was done. HSR was more in favour of ABC because atazanavir failed to produce any similar reaction after re-challenge.

AB - The most important and unique adverse effect of abacavir (ABC) is fatal hypersensitivity reaction (HSR). The objective of this report is to describe a case of ABC induced HSR that occurred in an Indian HIV patient during treatment. Although this adverse effect is not uncommon, it is perhaps underreported or has never been reported so far in an Indian case scenario. A 44-year-old known case of HIV-1 was admitted in view of his worsening condition and very low CD4 cell counts 3 cells/μL. He was on anti-retroviral therapy since three years but not regular. On the basis of treatment failure, non-compliance and progressive low CD4 counts, the anti HIV regime was switched over to abacavir 600 mg+ atazanavir/ ritonavir 300mg/100mg Two weeks after ABC therapy he presented with maculopapular rash, headache and signs of hepatic damage (serum AST, ALP and ALT increased to 3-4 fold) suggestive of hypersensitivity reaction. As we know discontinuation of the drug is the ultimate litmus test to confirm diagnosis of drug induced adverse reaction. We did confirm ABC induced HSR by de-challenge wherein, rash disappeared within 2-3 days and LFT came back to normal within 5 days. However, no rechallenge was done. HSR was more in favour of ABC because atazanavir failed to produce any similar reaction after re-challenge.

UR - http://www.scopus.com/inward/record.url?scp=84908164964&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84908164964&partnerID=8YFLogxK

U2 - 10.7860/JCDR/2014/10063.4820

DO - 10.7860/JCDR/2014/10063.4820

M3 - Article

VL - 8

SP - HD01-HD02

JO - Journal of Clinical and Diagnostic Research

JF - Journal of Clinical and Diagnostic Research

SN - 2249-782X

IS - 9

ER -